Tegretol, known generically as carbamazepine, is an anticonvulsant drug used to treat seizure disorders such as epilepsy. The medication is also commonly prescribed to treat nerve pain associated with diabetic neuropathy or facial neuralgia. Individuals taking the drug are advised that suddenly discontinuing this medication can be dangerous. You should not stop taking the drug because you feel better or have not experienced any recent seizures. Anticonvulsants need to be discontinued gradually as patients run the risk of having more seizures or suffering other adverse side effects.
Talk to your doctor about whether it is safe to stop taking the drug. According to an article published in a 2007 issue of Neurology Asia, research suggests that some patients taking antiepileptic drugs like Tegretol might be able to come off the medication after being seizure free for a period of one year. Although your physician will decrease the dose gradually, he should monitor you closely throughout your withdrawal from the drug. Tegretol is not addictive, but stopping the medication abruptly can make seizures worse or cause seizures in individuals being prescribed the drug to treat other medical conditions. Many doctors do not recommend stopping the medication unless it is causing you problems.
Decrease the dose exactly as your doctor instructs you, even if he is substituting the Tegretol with a new antiepileptic drug to control seizures. Problems can occur if you suddenly stop taking the drug or reduce the dosage too quickly. You run the risk of symptoms returning if you discontinue use of the medication. Seizures can become worse, or you may experience a different type of seizure other than a grand mal seizure, characterized by severe muscle contractions and a loss of consciousness. Other side effects of withdrawal may include drowsiness, dizziness, headache, weakness, and nausea or vomiting. How slowly the doctor reduces the drug will depend on how much you take, how long you have been taking the drug, and whether you will be taking a new anticonvulsant medication. Your doctor will want to make sure that you have reached an effective dose of any new medication before taking you off the Tegretol completely. Sometimes the types of seizures you suffer influence how slowly a doctor must wean you off the drug.
Taper off the drug over a period of two to three weeks. Doctors often recommend reducing the dosage by 100 to 200 mg a day every five days, but depending on your medical history, your doctor may choose to reduce the dosage of Tegretol more slowly than that.
Watch for any symptoms that might return. Stopping the drug may trigger seizures even if you are not taking the drug for a seizure disorder. If Tegretol was originally prescribed to treat migraine headaches or other chronic pain syndrome, the pain may come back unless the drug is replaced with another medication used to manage nerve pain. Keep a journal to record how you feel each day so that you know how your body is reacting to lesser amounts of the drug. Report any seizures or other adverse changes to your doctor immediately. Many people report feeling drowsy and dizzy for about a week or two when they stop taking Tegretol. In some cases, it may be necessary to stay on the medication or decrease the amount more slowly.
Avoid stress, alcohol, caffeine, recreational drugs and brightly flashing lights if you are prone to seizures. Seizure-inducing triggers also include a lack of enough sleep, the flicker from fluorescent lighting, light seen through rotating ceiling fan blades, and high-contrast patterns on wallpaper, upholstery and flooring.
If seizures recur or you begin to experience the return of symptoms during withdrawal from the drug, Tegretol may have to be increased again, usually to the dose prior to the most recent reduced dosage to begin. However, do so only according to your doctor’s instructions. In some cases, individuals may have to resume taking take the original full dose of Tegretol in order to effectively control seizures.